Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 232, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 2023, 8:55 AM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2023, 8:55 AM CDT (13:55 UTC)
- Expired
- Jun 18, 2023, 9:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, MS, Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:11 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3655 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
029
WUUS54 KMOB 181355
SVRMOB
MSC041-111-153-181445-
/O.NEW.KMOB.SV.W.0232.230618T1355Z-230618T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
855 AM CDT Sun Jun 18 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Perry County in southeastern Mississippi...
Southern Wayne County in southeastern Mississippi...
Greene County in southeastern Mississippi...
* Until 945 AM CDT.
* At 855 AM CDT, a severe thunderstorm was located near Richton,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richton, Leakesville and State Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3143 8907 3143 8894 3149 8894 3144 8845
3108 8843 3134 8913
TIME...MOT...LOC 1355Z 283DEG 37KT 3140 8897
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM4 follow-up statements
467
WWUS54 KMOB 181408
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
908 AM CDT Sun Jun 18 2023
MSC153-181418-
/O.CAN.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Wayne MS-
908 AM CDT Sun Jun 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3143 8890 3136 8845 3108 8843 3127 8893
3143 8894
TIME...MOT...LOC 1408Z 290DEG 38KT 3131 8882
$$
MSC041-111-181445-
/O.CON.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Perry MS-Greene MS-
908 AM CDT Sun Jun 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN PERRY AND CENTRAL GREENE COUNTIES...
At 908 AM CDT, a severe thunderstorm was located 7 miles east of
Richton, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leakesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3143 8890 3136 8845 3108 8843 3127 8893
3143 8894
TIME...MOT...LOC 1408Z 290DEG 38KT 3131 8882
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM140
WWUS54 KMOB 181418
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
918 AM CDT Sun Jun 18 2023
MSC111-181428-
/O.CAN.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Perry MS-
918 AM CDT Sun Jun 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3124 8884 3139 8884 3129 8845 3108 8843
TIME...MOT...LOC 1418Z 286DEG 37KT 3127 8874
$$
MSC041-181445-
/O.CON.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Greene MS-
918 AM CDT Sun Jun 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR CENTRAL GREENE COUNTY...
At 918 AM CDT, a severe thunderstorm was located 12 miles northeast
of McLain, or 13 miles northwest of Leakesville, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leakesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3124 8884 3139 8884 3129 8845 3108 8843
TIME...MOT...LOC 1418Z 286DEG 37KT 3127 8874
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM371
WWUS54 KMOB 181434
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
934 AM CDT Sun Jun 18 2023
MSC041-181445-
/O.CON.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Greene MS-
934 AM CDT Sun Jun 18 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EAST CENTRAL GREENE COUNTY...
At 934 AM CDT, a severe thunderstorm was located over Leakesville,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leakesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3117 8865 3128 8865 3126 8845 3108 8843
TIME...MOT...LOC 1434Z 289DEG 38KT 3119 8857
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM192
WWUS54 KMOB 181446
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
946 AM CDT Sun Jun 18 2023
MSC041-181456-
/O.EXP.KMOB.SV.W.0232.000000T0000Z-230618T1445Z/
Greene MS-
946 AM CDT Sun Jun 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3117 8865 3128 8865 3126 8845 3108 8843
TIME...MOT...LOC 1446Z 283DEG 37KT 3117 8846
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:09 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 18, 7:09 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CDT Sun Jun 18 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 709 AM CDT Sun Jun 18 2023
LIFR to IFR conditions are present across interior south central
Alabama this morning as a result of dense fog development. The
fog should dissipate in the next couple of hours. Elsewhere, MVFR
to VFR ceilings persist. Multiple rounds of showers and storms
will move across the area today. Timing of these rounds remains
uncertain so have included TEMPO and PROB 30 groups, but its
likely the TAFs may need to be amended through the cycle. Storms
will be capable of producing damaging winds, large hail, and
possibly a tornado. Torrential rainfall is also possible in and
around storms with periods of LIFR/IFR visibilities and MVFR
ceilings likely. Outside of storms, expect a mainly south to
southwest wind to persist. /14
&&
.PREV DISCUSSION... /issued 559 AM CDT Sun Jun 18 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 559 AM CDT Sun Jun 18 2023
Shortwave ridging aloft has briefly built across our forecast area
early this morning and has provided a small respite from the active
convective weather pattern. Calm winds and a shallow saturated
airmass has resulted in favorable conditions for the development of
areas of dense fog across interior portions of southwest and south
central AL. We have issued a Dense Fog Advisory for some of our
interior counties through 9 AM CDT given observational trends and
continued high probabilities of low visibility over these locations
in the SREF/RAP guidance. Satellite/radar data shows additional
convective complexes translating out of AR and into central and
northern portions of MS early this morning, with additional storms
further west over parts of southern/southeastern OK and the vicinity
of the ArkLaTex. This activity is a sign that residents across our
region should be preparing for more rounds of severe weather later
this morning and into this afternoon/evening.
The shortwave ridging pattern currently over our area will be short-
lived and will quickly break down this morning as the potent
shortwave trough responsible for the strong to severe convection to
our west and northwest approaches the Mississippi Valley region
through this afternoon. Shortwave impulses in the W-NW flow will
translate over our forecast area this morning and will interact with
the recovering airmass to aid in the initiation of isolated to
scattered showers and thunderstorms over the vicinity of southeast
MS and southwest AL early this morning. We also have eyes on the
more intense storms currently pushing east of the MS River Valley as
of this writing. It is still unclear on how potent convection may
become during the early-mid morning hours, but given that dewpoints
will be recovering in the low to mid 70s, we cannot rule out severe
convection developing across our western counties this morning. Most
of the CAMs are in agreement with bringing another round of severe
weather across our forecast area during the afternoon and evening
hours as additional shortwave impulses make an eastward progression
across MS/AL. The overall timing of severe weather is difficult and
will be dependent on how storms unfold across our area this morning.
It still appears that the atmosphere will become quite unstable late
this morning and into this afternoon/evening with MLCAPE values
rising to 3000-4000 J/KG per the latest CAM guidance with 0-6 km
bulk shear values in excess of 50 kt more than favorable for
organized severe weather with clusters of severe storms/supercells
and potentially bowing segments sweeping over our CWA later this
morning and into the afternoon. This round of severe storms could be
followed by another wave of severe storms later this evening and
tonight as an upper level low moves across MO/IL and an associated
shortwave trough progresses eastward into MS/AL. All of this to say
that there is an increased threat of damaging winds in excess of 70
mph, large hail in excess of 2" in diameter, and possibly a tornado
or two over our area through this evening or late tonight. All of
our CWA has been placed within an Enhanced Risk (3 of 5) of severe
weather today and tonight. We are all weary from this continued
onslaught of severe weather, but please continue to remain weather
aware today and have multiple ways to receive warning information
and be prepared to get into your safe place should warnings be
issued. Torrential downpours will also be likely with storms today
and tonight, with rainfall amounts between 2-4" and locally higher
possibly falling in a short period of time. The Flash Flood Watch
remains in effect through tonight. Hot and humid conditions will
prevail outside of storm development with highs in the upper 80s to
lower 90s. Dewpoints well in the 70s will result in maximum heat
indices between 100-105 over southern portions of our area today,
perhaps locally as high as 105-108 in southern parts of southeast
MS and far southwest AL. A HIGH risk of rip currents will remain
in effect along local beaches today and probably for the next
several days.
Briefly looking ahead to Monday: more storms are likely to develop
as northwest flow persist along the base of the upper level low that
remains in the vicinity of IL/IN/KY. Some could be severe yet again
in the high CAPE/shear environment. A Slight (2 of 5) risk has been
outlined over much of our area. More heavy rainfall will also be
possible and we will need to look at potentially extending our Flash
Flood Watch. Hot again with maximum heat indices topping out
between 100-105 across the southern half of our area. /21
SHORT TERM...
(Monday night through Tuesday night)
Issued at 559 AM CDT Sun Jun 18 2023
An unsettled pattern persists into the short term as an upper low
over the Tennessee Valley begins pushing further into the
Southeastern US. Down at the surface, a lingering surface
boundary will remain draped across the forecast area helping to
serve as a focus for convective development on Tuesday before
shifting southwestward. This pattern will keep increased chances
for showers and storms through the period especially along the
lingering surface boundary. Deep layer flow becomes slightly
weaker and more unidirectional on Tuesday with bulk shear values
between 30-40 knots as the upper low pushes southward. There will
still be a very moist and unstable beneath upper level flow with
plenty of instability especially within the hail growth zone. This
will result in the potential for some strong to severe storms
again with damaging winds and hail being the main threats. The SPC
has the entire area outlooked in a marginal risk for severe storms
on Tuesday. Storms will also be capable of producing heavy
rainfall which could lead to flooding concerns particularly where
storms train.
High temperatures on Tuesday top out in the upper 80s and lower
90s with lows ranging from the upper 60s inland to the 70 mid 70s
near the coast each night. /14
LONG TERM...
(Wednesday through Saturday)
Issued at 559 AM CDT Sun Jun 18 2023
An upper low will linger over the Southeast through much of the
extended as an upper ridge dominates across the Great Lakes
region. This ultimately creates a rex block pattern over the
eastern US. Global models are then in decent agreement with the
upper low slowly drifting northward and opening into a wave later
in the period as the upper ridge moves out over the western
Atlantic. With the local area being in close proximity to the
upper low, am expecting rain chances to remain elevated through
the week. Winds aloft are expected to become weaker, as a result
of the upper low overhead, which should decrease the severe risk
from what we have seen lately. Although, can't completely rule out
a few strong storms as a wet and unstable airmass continues to
linger across the region. Elevated rain chances through the period
will also maintain concerns for flooding potential. The high rain
chances and cloud cover will keep temperatures a little cooler
with highs generally in the 80s and lows in the upper 60s to lower
70s. /14
MARINE...
Issued at 559 AM CDT Sun Jun 18 2023
A light to occasionally moderate west to southwest flow is expected
to persist into the middle of next week, and cautionary headlines
may be required at times. Scattered to numerous showers and
thunderstorms that develop over the marine area will be capable of
producing strong winds, hail, torrential downpours, and waterspouts
today and Monday. /21
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 90 76 91 73 89 71 88 69 / 70 30 80 50 70 50 70 30
Pensacola 89 78 90 75 88 74 88 72 / 60 30 80 60 70 60 80 50
Destin 88 79 89 77 89 75 87 73 / 60 30 80 70 70 70 80 60
Evergreen 91 73 89 70 89 69 85 67 / 60 50 80 50 70 50 70 30
Waynesboro 89 73 90 70 90 69 86 68 / 70 50 70 30 60 30 50 20
Camden 88 71 87 69 89 68 82 66 / 60 60 80 40 60 40 60 30
Crestview 93 73 91 70 90 69 87 67 / 60 30 80 60 70 60 80 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.
Dense Fog Advisory until 9 AM CDT this morning for ALZ051-
053>060.
High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...Flood Watch through Monday morning for FLZ201>206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jun 18, 7:10 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
710 AM CDT Sun Jun 18 2023
ALZ051-181245-
Choctaw AL-
710 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northern Choctaw
County through 745 AM CDT...
At 710 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Lisman, or 10 miles northwest of Butler,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8800
3228 8801 3228 8802 3227 8802 3226 8801
3222 8801 3210 8831 3217 8841 3227 8843
3231 8842
TIME...MOT...LOC 1210Z 241DEG 30KT 3223 8829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21/CLLSpecial weather statement, Jun 18, 8:14 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
814 AM CDT Sun Jun 18 2023
ALZ052-MSZ067-076-181400-
Washington AL-Greene MS-Wayne MS-
814 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northwestern
Washington, southern Wayne and northeastern Greene Counties through
900 AM CDT...
At 813 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Ovett, or 13 miles north of
Richton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clara, State Line and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3165 8894 3166 8835 3132 8842 3149 8894
TIME...MOT...LOC 1313Z 285DEG 26KT 3154 8889
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jun 18, 8:42 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
842 AM CDT Sun Jun 18 2023
MSZ067-075-076-181430-
Perry MS-Greene MS-Wayne MS-
842 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northern Perry,
southern Wayne and northern Greene Counties through 930 AM CDT...
At 841 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Macedonia, or 10 miles
northeast of Petal, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richton, Leakesville and State Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3143 8894 3152 8894 3147 8845 3141 8845
3110 8853 3133 8915 3143 8915
TIME...MOT...LOC 1341Z 283DEG 37KT 3143 8911
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:41 PM CDT | River Flood Warning | MOB | George, Greene, Wayne | 21 days |
| Jun 18, 8:14 AM CDT | Special Weather Statement | MOB | Wayne | 46 min |
| Jun 18, 8:26 AM CDT | Severe Thunderstorm Warning | MOB | Wayne | 23 min |
| Jun 18, 8:42 AM CDT | Special Weather Statement | MOB | Greene | 48 min |
| Jun 18, 9:39 AM CDT | Severe Thunderstorm Warning | MOB | Greene | 51 min |
| Jun 18, 10:20 AM CDT | River Flood Warning | MOB | George, Greene, Perry | 24 hr |
| Jun 18, 10:40 AM CDT | Severe Thunderstorm Warning | MOB | Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.